Heat, Colbert
- When
- August 17, 10:00 AM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached 106 degrees.
Heat index values reached 105-110 degrees during the afternoon hours in north central and northwest Alabama.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Heat index values reached 105-110 degrees during the afternoon hours in north central and northwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 17, 8:30 AM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion
National Weather Service Huntsville AL
930 AM CDT Sat Aug 17 2024
...New NEAR TERM...
.NEAR TERM...
(Rest of Today)
Issued at 930 AM CDT Sat Aug 17 2024
A sfc low continuing eastward through the Great Lakes has brought
a very slow moving cold front through the OH River Valley into
the lower Plains. Ahead of this, several clusters of storms are
forecast to form with the assistance of diurnal heating this
afternoon. Any storms that form will be capable of becoming strong
to severe, with threats of gusty to damaging winds, small hail, and
frequent lightning being the main threats. 'Inverted V' sounding
profiles with sufficient dry air aloft hint at the potential for
downbursts this afternoon with DCAPE values over 1000 J/kg and low
level lapse rates around 8-9 C/km. Shear should remain relatively
limited, peaking around 25 kts and limiting organized convection
as well as the tornado threat. Our flooding threat will be low as
well, with PWATS around 1.4-1.6" which is the median value within
sounding climatology per BMX. However, with any downbursts,
ponding of water in areas of poor drainage (such as roadways) is
likely. Current timing of these storms are between 1 PM CDT and 8
PM CDT, however, there is a low chance these linger past 8 PM CDT
as they move southeast through the area.
Our other large concern today is the heat as high temperatures
reach the mid to upper 90s with heat indices in the upper 90s to
low 100s. A Heat Advisory is in effect for northwest AL (Marshall,
Cullman, and Madison counties westward) beginning at 1 PM CDT and
continuing through 7 PM CDT. In areas that do not see rain, heat
will be a higher threat due to lack for relief from cloud cover.
We encourage everyone to remain hydrated and take frequent breaks
if outdoors.
&&
.SHORT TERM...
(Tonight through Monday night)
Issued at 427 AM CDT Sat Aug 17 2024
Though this boundary will move southeast into southern/central
Alabama early this evening, pushing the higher shower/thunderstorm
chances into those locations, an approaching secondary cold front
will likely keep isolated to scattered showers and thunderstorms
in the forecast Saturday night into Sunday. Some of these could be
strong to marginally severe. Main threats with these storms would
likely be damaging winds. Despite a good deal of sunshine expected,
cold air advection should keep highs from climbing much above the
mid 80s to lower 90s on Tuesday. Somewhat drier air will be in
place though near and behind this final cold front as well
allowing dewpoints to drop into the mid 60s to lower 70s Sunday
afternoon.
Really nice weather is on tap Monday and Tuesday with highs in the
mid to upper 80s both days and lows in the 60s (lower 60s when you
wake up on Tuesday).
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 427 AM CDT Sat Aug 17 2024
Latest extended range guidance suggests that an amplified longwave
trough will encompass much of eastern North America on
Tuesday/Wednesday, maintaining moderately strong NNW flow aloft
across the TN Valley. In the low-levels, light-moderate northerly
winds will persist to the south of a surface high across southern
Ontario and to the north of a weak frontal wave that is predicted to
retrograde west-southwestward from the southeastern Atlantic Coast
into the western FL Panhandle/south AL vicinity by Thursday morning.
Dewpoints will generally remain in the m-u 50s, with highs on both
Tuesday/Wednesday in the m-u 80s (u70s-l80s in elevated terrain).
Overnight lows will be in the m-u 50s Wednesday morning, and in the
u50s-m60s Thursday morning, as a surface trough extending northward
from the frontal wave will cross the region during this timeframe
resulting in a gradual increase in easterly flow. During the period
from Thursday-Friday, the northern portion of the longwave trough
will advance northeastward off the coast of New England, as a weak
cutoff upper low becomes established over the northwestern Gulf of
Mexico. A SE low-level flow regime will result in slightly warmer
afternoon temps in the u80s-l90s, but will also continue to advect
dry air into the region from the remnant surface high to our
northeast, keeping heat indices near ambient air temperatures.
&&
.AVIATION...
(12Z TAFS)
Issued at 617 AM CDT Sat Aug 17 2024
VFR conditions are expected at both terminals through 14Z, though
a few -TSRA could approach either terminal. However, a tempo
group was added to each terminal for a period of -TSRA (KMSL 18Z
to 22Z/KHSV 19Z to 23Z). VSBYS or CIGS could become MVFR or lower
during this period. Winds should become light after 6Z. Some fog
may need to be added to later issuances.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for ALZ001>008-016.
TN...None.
&&
NEAR TERM...HC
SHORT TERM....KTW
LONG TERM....70
AVIATION...KTWSpecial Weather Statement
National Weather Service Huntsville AL
825 AM CDT Sat Aug 17 2024
TNZ097-171400-
Franklin TN-
825 AM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN COUNTY
THROUGH 900 AM CDT...
At 824 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Decherd, or 9 miles northeast of Winchester,
moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decherd, Sewanee, Alto, St. Andrews, Woods Reservoir, and Arnold AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3534 8603 3531 8600 3532 8598 3531 8597
3531 8595 3530 8595 3529 8592 3522 8586
3518 8587 3522 8610 3535 8608
TIME...MOT...LOC 1324Z 276DEG 27KT 3530 8601
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPThe national radar mosaic for the moment the first event began.
11 heat, 1 excessive heat. Local standard time, as filed.
The heat index reached 106 degrees.
The heat index reached 106 degrees.
The heat index reached 106 degrees.
The heat index reached 106 degrees.
The heat index reached 105 degrees and higher.
The heat index reached 108 degrees.
The heat index reached 108 degrees.
The heat index reached 107 degrees.
The heat index peaked at 110 degrees.
The heat index reached 106 degrees.
The heat index reached 105 degrees.
The heat index reached 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206630, 1206631, 1206632, 1206633, 1206637, 1206635, 1206636, 1206638, 1206643, 1206639, 1206640, 1206641.